Cited by 128Infant Development and Preterm CareNeonatal and fetal brain pathologyMaternal and Neonatal Healthcare

The Apgar Score as an Index of Infant Morbidity: A Report from the Collaborative Study of Cerebral Palsy

Drage, J. S., Kennedy, C., Berendes, H., Schwarz, B. K., Weiss, W.·1966·Developmental Medicine & Child Neurology

Abstract

SUMMARY Evidence is presented that both the one‐minute and five‐minute Apgar score have value in predicting infant morbidity, and that the five‐minute score is the better predictor. Morbidity is defined in terms of a diagnostic impression regarding neurological abnormality at one year of age, and by more specific findings regarding motor retardation, muscle tone and prehensile grasp. Low birth‐weight is also related to abnormal neurological outcome at one year of age. Within combinations of birth‐weight and five‐minute score groups, abnormal outcome is associated most strongly with the combination of low birth‐weight and low five‐minute score. In general, the percentage of abnormality within each birth‐weight group is greater among infants with scores of 0–3 than among infants in the same birth‐weight group with scores of 7–10. It appears that while both birth‐weight and Apgar scores at one and five minutes have predictability value regarding neurological abnormality at one year, this predictability value increases considerably when birth‐weight and five‐minute scores are combined. RÉSUMÉ Les auteurs mettent en évidence la valeur des deux scores d'Apgar, celui de une minute et celui de cinq minutes, pour prédire la morbilité infantile; pour cette prédiction le score de cinq minutes est à leur avis, le meilleur. La morbilité est définie en termes de diagnostic subjectif de L'anormalité neurologique à L'âge d'un an, et par des observations plus spécifiques du retard moteur, du tonus musculaire et de L'étreinte préhensile II existe également une relation entre faible poids de naissance et issue neurologique à L'age d'un an. A L'intérieur des groupes formés par combinaison poids de naissance—scoie de cinq minutes Tissue anormale est associée plus fortement avec la combinaison poids de naissance faible et score de cinq minutes faible. En general le pourcentage d'anormalitéà L'intérieur de chaque groupe de poids de naissance est plus grand parmi les enfants avec des scores de 0–3 que parmi les enfants du même groupe de poids de naissance avec des scores de 7–10. Le poids de naissance et les scores d'Apgar d'une et de cinq minutes ont tous deux une valeur de prediction de L'anormalité neurologique, mais cette valeur de prédiction augmente considérablement, semble‐t‐il, lorsque poids de naissance et scores de cinq minutes sont combines. ZUSAMMENFASSUNG Es wird Beweis erbracht, dass sowohl die Eine‐ als auch Fünf‐Minuten Apgar‐Punktzahl wertvoll sind in der Vorhersage der Säuglings‐Morbiditat, und dass die Fünf‐Minuten Punktzahl besser im voraussagen ist. Morbiditat wird definiert in der Form des diagno‐tischen Eindruckes hinsichtlich neurogischer Abnormität im Alter von einem Jahr und spezifischeren Befunden, die die motorische Retardation, Muskelton und Beherrschung des Greifens betreffen. Niederes Geburtsgewicht wird ebenfalls in Verbindung gebracht mit abnormen, neurologischen Ergebnisi m Alter von einem Jahr. Innerhalb der Kombinationen von Geburtsgewicht und Fünf‐Minuten Punktzahl‐Gruppen tritt abnormes Resultat am starksten auf in Beziehung zu der Kombination von niederem Geburtsgewicht und niederer Fünf‐Minuten Punktzahl. Allgemein gesagt, ist der Abnormitats‐Prozentsatz innerhalb jeder Geburtsgewichts‐Gruppe höher unter säuglingen mit Punktzahlen 0–3, als unter den Sauglingen in derselben Geburtsgeichts‐Gruppe mit Punktzahlen 7–10. Es wird offensichtlich, dass wahrend Geburtsgewicht als auch Apgar‐Punktzahlen zu einer und fünf Minuten, Voraussagewert besitzen hinsichtlich neurologischer Abnormitat im Alter von einem Jahr, dieser Voraussagewert sich bedeutend erhöht, wenn Geburtsgewicht und Fünf‐Minuten Punktzahlen zusammen berrechnet werden. RÉSUMÉN Se presenta evidencia de que el test de Apgar a un minuto y a los cinco minutos es de valor en la predicción de la morbosidad infantil, y que a los cinco minutos el test da una indicación mejor. La morbosidad se define como impresión diagnóstica respecto a la anormalidad neurologica a un año, además de hallazgos más especificos respecto a la retardacion motor, el tono muscular, y el agarro prehensil. Se buscan tambien relaciones entre un peso bajo al nacer y trastornos neurologicos a un año. Entre todas las combinaciones de peso y de resultados del test de Apgar, se halló que los trastornos neurologicos se asocian mas fuertemente con una combination de peso bajo y de resultados pobres en el test de Apgar a los cinco minutos. El porcentaje de anormalidades en cada grupo de peso parecido al nacer es mas grande entre los niños que ganan 0–3 que entre los niiios del mismo grupo que ganan 7–10. Parece que aunque el peso al nacer y los tests de Apgar a un minuto y a los cinco minutos sean útiles para predecir trastornos neurologicos a un ano, esta utilidad crece mucho cuando se consideran juntos el peso al nacer y los resultados del test de Apgar a los cinco minutos.

Integrity signals

Registry

Crossref · 10.1111/j.1469-8749.1966.tb01719.x

Cites

8 of 8 references verified0 citation errors · 0 not checkable

Statistics

Recomputing p-values needs the paper’s full text.

Claims the paper makes

This paper’s full text isn’t openly available, so its claims and self-check weren’t run. The registry and citation checks still apply.

Claims other papers make about this one

Each is checked against this paper’s own text: does it say what the citing paper says it does?

  • Low Apgar scores and later neurologic impairments are not always coherent, and a low Apgar score alone should not be interpreted as evidence of intrauterine asphyxia.

    “However, it was soon recognized that low Apgar scores and later neurologic impairments are not always coherent, 31,97,98 and that a low Apgar score alone should not be interpreted as evidence of intrauterine asphyxia.99”

Cites

Flagged first, then by citations

Cited by

Sorted by citations

Authors
Drage, J. S., Kennedy, C., Berendes, H., Schwarz, B. K., & Weiss, W.
Affiliations
  • National Institutes of Health (US)
  • Children's Hospital of Philadelphia (US)
Venue
Developmental Medicine & Child Neurology
Publisher
Wiley
Published
1966-04
Volume
8
Issue
2
Pages
141-148
ISSN
  • 0012-1622 (ISSN-L)
  • 1469-8749
OpenAlex
W2108677832
Cited by
128
References
8
Citations by year
2025: 3 · 2024: 3 · 2023: 1 · 2022: 1 · 2020: 2 · 2018: 2 · 2016: 1 · 2014: 1 · 2013: 1
FWCI
6.95
Type
journal article
Language
en
Open access
closed
Locations
  • Developmental Medicine & Child Neurology (publishedVersion)
  • PubMed (publishedVersion)
Topics
  • Health Sciences › Medicine › Pediatrics, Perinatology and Child Health › Infant Development and Preterm Care
  • Health Sciences › Medicine › Pediatrics, Perinatology and Child Health › Neonatal and fetal brain pathology
  • Health Sciences › Health Professions › General Health Professions › Maternal and Neonatal Healthcare
Keywords
Apgar score, infant morbidity, neurological outcome, low birth weight, motor retardation, muscle tone, neonatal assessment, preterm infants, term infants, neonatal intensive care
MeSH terms
Birth Weight, Humans, Infant, Infant, Newborn, Neurologic Examination, Physical Examination, Statistics as Topic

About these checks

Registry, retraction, Cites and statistics results are computed, not judged, with one exception: a printed reference that no index lists is read once by a model before it counts as a citation error. Claims are extracted by a model and kept only when their quote appears verbatim in the text; each cited source is then checked, with a model’s help, for whether it says what the claim relies on. Those verdicts can be wrong — read the claim’s quote and the cited source before relying on one.

Statistics and arithmetic are recomputed, not judged.

Confidence bands are shown only for fields calibrated on our annotated test set. None is calibrated yet, so no band is shown.

What counts as a claim ›How we measure confidence ›How we check this ›

Are you an author, or do you see a problem with this page? Request a review